by Neil Bauman, Ph.D.
You would think that a medication to remove ear wax would not damage your ears, wouldn’t you? Don’t bet on it.
A new study at The Montreal Children’s Hospital revealed a shocking truth—such preparations can be very damaging to our ears. Here’s the report.
A new study, led by researchers at The Montreal Children’s Hospital, has revealed that certain over-the-counter earwax softeners containing the active ingredient triethanolamine can cause severe inflammation and damage to the eardrum and inner ear.
The results of the study, recently published in The Laryngoscope, suggest that use of these medications should be discouraged.
“Patients often complain that wax is blocking their ears and is causing discomfort and sometimes deafness,” says Dr. Sam Daniel principal investigator of the study and director of McGill Auditory Sciences Laboratory at The Children’s.
“Over-the-counter earwax softeners are used to breakup and disperse this excess wax. However, the effects of these medications on the cells of the ear had not been thoroughly analyzed.” “Because some of these products are readily available to the public without a consultation with or prescription from a physician, it is important to make sure they are safe to use.”
“Our study shows that in a well-established animal model, one such product, Cerumenex, is in fact, toxic to the cells of the ear,” says Dr. Daniel.
Dr. Daniel and his team studied the impact of Cerumenex on hearing. In addition, overall toxicity in the outer ear and changes in the nerve cells of the inner ear were analyzed.
“Harmful effects to many of the cells were observed after only ONE dose,” says Dr. Melvin Schloss co-author and MCH Director of Otolaryngology. “We observed reduced hearing, severe inflammation, and lesions to the nerve cells.”
“We believe these findings are applicable to humans,” add Dr. Daniel. Overall, our findings suggest that Cerumenex has a toxic potential and it should be used with caution.” (1)
Did you notice that? Cerumenex can cause hearing loss and a number of other ear problems! Why is this just being reported now?
Actually not all of this information is new. It has been known for a number of years. For example, if you had a copy of “Ototoxic Drugs Exposed” published back in 2002, you would have already known that Cerumenex was ototoxic—that it could cause tinnitus, ear pain, and unspecified ototoxic damage—typically hearing loss.
(1) The Montreal Children’s Hospital, January 28, 2008. http://www.muhc.ca/media/news/?ItemID=28904